Aa
A
A
A
Close
Heart Disease Community
20.1k Members
406399 tn?1201887900

switched from toprol xl to verapamill

I have a @uestion please : After 6years on Toprol xl and Diovan , my Doctor switched me to another
medication - verapamill and maxide - iv taken these before and had problems with them both !! fact is the verapamill ccb  caused palpatations.  and I was put on a beta blocker from that point on.. as to stop the palps and control the b.p.  / the Toprol xl and diovan both lowered b.p well and stopped the palps for me.. but iv been living life in pain and suffering for 6years now.. as the side effects from toprol and diovan are very harsh for me!    I cant understand why a Doctor would go backwords and put me back on a medication that caused me problems before?  seems strange to me !  and now that im on the stuff, im haveing all the bad effects again -shortness of breath at times, and dizziness and fatigue, massive headaches !  and cramping everywhere.. b.p dropped down but its not under control yet.. as it spikes..   My Doctor did tell me, to expect alot of bad things, when switching off the old stuff and going on the new stuff..  well I cant stand this !  and I called him.. but like all doctors he was off Golfing - cant blame him..  wish I could be like him !  hope he calls me today..
as maybe the meds need to be adjusted to lower dose. or  change to something in beta blocker family of meds.. with less effects ?   (I wish)     what im wondering has anyone had this problem
changing meds.??  like having alot of side effects happen, and palps from ccb.  ??

thanks for any responce : nomoe
6 Responses
Avatar universal

I dont know nothing about this, only saved the link earlier, you might want to look into to it.

http://www.mayoclinic.com/health/tekturna/DI00081


"Tekturna (aliskiren) is the first new type of high blood pressure medication approved by the FDA in more than a decade, and it could become an important tool for you and your doctor to use in lowering your blood pressure. More options to treat high blood pressure are important because one in four Americans has high blood pressure. High blood pressure increases your risk of stroke, heart attack, kidney failure, heart failure and death.

Tekturna is known as a renin inhibitor. Renin is an enzyme produced by your kidneys that starts a cascade of chemical steps that increases blood pressure. Tekturna works by reducing the ability of renin to begin this process.

"Tekturna is unique because it acts earlier in your body's blood pressure regulation process than most other blood pressure medications. It also can be used well with the other major classes of blood pressure drugs to improve their actions," says Sheldon Sheps, M.D., a Mayo Clinic emeritus high blood pressure specialist who has advised the federal government on high blood pressure guidelines.

Initial studies of Tekturna have shown it lowers blood pressure in most people with few side effects. Tekturna is effective in all groups, but appears to be slightly less effective in blacks. The most common side effect observed so far has been diarrhea, which has developed in about 2 percent of those taking Tekturna. In rare cases, those taking Tekturna can develop an allergic reaction that can cause swelling of the face and difficulty breathing. Tekturna should not be used during pregnancy because it can cause severe birth defects and even death in the developing fetus.

Tekturna can be used alone, but it's more effective when used in combination with existing high blood pressure medications, such as water pills (diuretics). Tekturna's effects on blood pressure last more than 24 hours, so it can be taken once daily in oral tablet form.

What does this mean to you? If you are taking high blood pressure medications and are having trouble controlling your high blood pressure, Tekturna might be an option for you.


Studies have shown Tekturna is able to reduce blood pressure more when used with other classes of blood pressure medications such as diuretics, calcium channel blockers, angiotensin-converting enzyme (ACE) inhibitors and angiotensin receptor blockers (ARBs).

Work with your doctor to evaluate the potential benefits and risks of Tekturna or any other high blood pressure medication. As a team, you can create the most effective plan for you to control your blood pressure."

187666 tn?1331176945
I tried Verapamil for a week, tried to tough it out but ended up in ER. I also had the usual side effects like fatigue, brain fog, muscle pains in my legs. What pushed me over the edge was the extreme shortness of breath (panting after walking across the room) and the deep chest pain that radiated up to my shoulders. They took me off the med. It just isn't for everyone.

I don't know how long you've been on the most recent meds but don't just drop off. If you can tolerate it another day or so, wait till you hear from the doctor. Personally, I choose to live with my arrhythmias (none are life threatening) than to live with the side effects of the medications.
406399 tn?1201887900
Thank you for your post, I have the same problems you have, but was on a high dose
I cutt in half , and im getting the effects as bad.. I remember that whenever taking a ccb
it always caused the shortness of breath to me.. ( allergic reaction they say)  or just a bad side effect !  for now im doing ok on lesser dose.. but am waiting for my Golfing Doctor to call me.. as I know he will look into this problem and solve it somehow..

My last Cardiologist said my palps were not life threating, but it was me ,who couldnt stand them !!  drove me up a wall..  so we will see what happens, thank you again for the info and the reply back .. nomoe
406399 tn?1201887900
sorry my fast fingers caused me to miss a word.  2nd line im .....getting the effects
Not goes there.. sorry !! fast fingers.. no brain .. lol

also  to vienna13 - I will talk with my Doctor today or friday about this new medication
I have the name writen down, so wont forget it !  it sounds good to try, hopefully no side effects or less - however im sure since I have medco pharm plan.. I wont be able to get it
as its non generic type drug.. unless I have to pay for it $$$   we will see however and if its as good as they say.. Its worth a try -even if I pay out of pocket .. as less side effects matters to me !  

thank you for the kind info you posted on that new medication.  

;0)  nomoe
343006 tn?1314450071
I havent posted here for a time, and was on Toprol xl also and DIovan  drove me nuts for years!!!! I had so meny problems on that stuff- I was a walking zombie. I like you found a New Doctor and he switched me off the toprol xl /Diovan  cold turkey!!  onto the same meds as you, however I want you to know, I had withdrawal symptoms daily nightly for over 2 weeks!  its no fun! no joy ride ! so expect some problems to happen while switching meds.  Toprol is a nastybad drug to take!  and Diovan isnt any better !! my doctor upped the dose of verapamil that helped me alot , and we cutt down on the max !
next to nothing now.. that really helped me calm down, and most of the jitters stopped.
im ok now, but still have some slight problems from the toprol xl  withdrawal symptoms.

beware of this happening ! and keep in step with your doctor daily. untill you get free of the effects of the toprol and diovan evil grip..  best to say this , keep hydrated - and eat
good solid foods (no junk foods)  and dont lay around , get up and move and walk..
as you start to feel better -as times goes by.   and keep on the new meds.. its hard
but you will get threw it ..  I know I did it..  it seems to take like forever.. but be strong
and you will make it..  

Take care and be well  boogernose
187666 tn?1331176945
Looks like I have to eat my words. It's true that Verapamil was bad for me. And it's true that I've been without heart meds all my life, didn't want them. But....on Tues. I had to see the cardiologist to be cleared for a surgery next week. He pretty much insisted that I take a heart med to calm my heart for the surgery. Said anesthesia can trigger arrhythmias and my heart already does enough of that on its own. So for at least the next 2 weeks I'm stuck with Diltiazem, another CCB. Very low dose. I have a mild headache, feel a little tipsy, my muscles feel kind of weak (I just got home from the gym, what a joke). But so far, so good. I don't plan to take it forever unless it magically stops the chest pain I've been getting the past year or so. What I'm trying to say (while being in a brain fog) is perhaps there is still a med out there that would work for you. Hang tough.
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.